MAUDE Adverse Event Report: BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22884-02A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/21/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in a different location in the brain than anticipated and planned with the brainlab navigation involved, although according to the surgeon (treating clinician): - the deviation of the biopsy needle placed in the brain with the aid of navigation was detected by the surgeon before finalizing the surgery, however its position was not corrected as the presence of the tumor tissue was confirmed from the collected samples.- the final outcome of the surgery was successful as intended.- there was no actual harm or negative effect to the patient due to the deviating placement of the biopsy needle, despite a direct (or increased) risk to harm a critical structure as the needle trajectory came in very close proximity to the posterior inferior cerebellar artery (pica) and the 4th ventricle.- the surgery/anesthesia was not prolonged as result of this issue.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the biopsy needle deviating from the intended trajectory by ca.11 mm posteriorly at the entry point and ca.6 mm posteriorly at the target point, with aid of navigation is: - an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The provided data from this surgery shows that registration points were acquired with the softouch on rounded, unspecific areas such as the forehead, side of head, and back of head only.The points were also not sufficiently distributed on the required distinctive (bony) surfaces, i.E.On both sides of the patient's face and nose.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest, as seen by the rotation present in registration used for navigation.Apparently, the resulting deviation of the instrument locations display by the navigation compared to their positions on and in the actual patient anatomy during the surgery was not recognized by the user with the necessary navigation accuracy verification of the registration and continuously throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy of a ca.29 cm^3 lesion, located it the infratentorial region of the brain, posterior to the brainstem, at ca.36 mm deep, has been performed with the aid of the brainlab alignment software cranial 2.0.From an intra-operative ct scan the surgeon discovered that the biopsy needle deviated from the intended trajectory by ca.11 mm posteriorly at the entry point and ca.6 mm posteriorly at the target point.According to the surgeon (treating clinician): - the deviation of the biopsy needle placed in the brain with the aid of navigation was detected by the surgeon before finalizing the surgery, however its position was not corrected as the presence of the tumor tissue was confirmed from the collected samples.- the final outcome of the surgery was successful as intended.- there was no actual harm or negative effect to the patient due to the deviating placement of the biopsy needle, despite a direct (or increased) risk to harm a critical structure as the needle trajectory came in very close proximity to the posterior inferior cerebellar artery (pica) and the 4th ventricle.- the surgery/anesthesia was not prolonged as result of this issue.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
ALIGNMENT SOFTWARE CRANIAL (VERSION 2.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21855366
Report Number8043933-2025-00029
Device Sequence Number15428488
Product Code HAW
UDI-Device Identifier04056481144487
UDI-Public04056481144487
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K223864
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22884-02A
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/21/2025
Initial Report FDA Received Date04/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown